[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1997

Pseudomembranous Conjunctivitis Following Topical Gentamicin Therapy

Author Affiliations

Nashville, Tenn

Arch Ophthalmol. 1997;115(12):1591-1592. doi:10.1001/archopht.1997.01100160761018
Abstract

Topical gentamicin sulfate is known to have adverse effects on the cornea and external segment of the eye that include contact dermatoconjunctivitis, punctate keratopathy, and papillary conjunctivitis.1 Focal conjunctival hyperemia with fluorescein staining has also been described.2 We report 2 cases of pseudomembranous conjunctivitis following use of topical gentamicin. To our knowledge, pseudomembranes have not been previously reported as a manifestation of an ocular toxic reaction for topical gentamicin.

Report of Cases. 

Case 1.  A 71-year-old white woman had begun treatment with 0.3% (3 mg/mL) gentamicin sulfate drops, 4 times daily, in the left eye following removal of 2 penetrating keratoplasty sutures from a healthy graft that had been placed 18 months previously. Four days later she was seen with a complaint of burning in and redness of her left eye. Her other ocular medications included 1% pilocarpine hydrochloride, twice daily, in both eyes (for 17 months) and

First Page Preview View Large
First page PDF preview
First page PDF preview
×